Virginia, 2007

Hail and Damaging Winds in Virginia, June 25, 2007

June 25, 2007 · NWS RNK · 12 events in 11 counties and zones

Severe thunderstorms created wind damage and hail up to penny sized.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$26,000
Crop damage
$5,000
Events
12

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

Severe thunderstorms created wind damage and hail up to penny sized.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jun 25, 1:54 PM EST, 3 hours 21 minutes earlier.

Area forecast discussion, Jun 25, 1:54 PM EST, 3 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT MON JUN 25 2007

.SYNOPSIS...
HIGH PRESSURE WILL REMAIN ANCHORED OFF THE MID-ATLANTIC COAST
THROUGH AT LEAST THURSDAY OF THIS WEEK. AFTERNOON SHOWERS AND
STORMS...ESPECIALLY IN THE MOUNTAINS...WILL BE COMMON FOR OUR
AREA DURING THIS TIME. A COLD FRONT WILL SWEEP SOUTH THROUGH THE
AREA FRIDAY HELPING TO BRING BETTER COVERAGE OF SHOWERS AND STORMS.

&&

.NEAR TERM /TONIGHT/...
SHORT WAVE RIDING ON THE WESTERN RING OF AN UPPER LEVEL RIDGE WILL
BE THE PRIMARY FACTOR FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON
AND EVENING. INGREDIENTS ARE HERE FOR SOME STRONG STORMS
DEVELOPING IN THE MOUNTAINS THIS AFTERNOON...THEN WITH CORFIDI
VECTORS BEING WESTERLY...STORMS WILL DRIFT INTO THE EAST. THE BEST
FOCUS FOR STORM DEVELOPMENT WILL BE ALONG THE VA-NC BORDER.
HOWEVER...CONVECTIVE ACTIVITY IS POSSIBLE ACROSS THE ENTIRE AREA.
LOSE OF HEATING WILL DECREASE AREAL COVERAGE BY
MIDNIGHT...HOWEVER...INSTABILITIES WITH SHORT WAVE IN THE REGION
MAY KEEP A FEW ISOLATED SHOWERS THROUGH THE NIGHT.

LIGHT SOUTHERLY BREEZY WILL CONTINUE TO PUMP HUMID AIR INTO THE
REGION TONIGHT. TEMPERATURES SHOULD FALL INTO THE 60S OVERNIGHT.
UNFORTUNATELY...THE DEW POINTS WILL ALSO BE IN THE 60S MAKING FOR A
VERY MUGGY NIGHT. FOG ALSO POSSIBLE IN LOW LYING AREAS ESPECIALLY IF
THEY RECEIVE RAIN THIS AFTERNOON AND EVENING.

&&

.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
UPPER LEVEL RIDGE WILL BE CENTERED OVER THE REGION TUESDAY AND
WEDNESDAY. THE INFLUENCE OF THIS RIDGE WILL KEEP CONVECTION ACTIVITY
WIDELY SCATTERED AND MAINLY ACROSS THE MOUNTAINS. CORFIDI VECTORS
ARE WEAK AND WITH ABUNDANT MOISTURE...ANCHORED PULSE STORMS ARE
POSSIBLE. LOSE OF HEATING SHOULD ALMOST KILL OVERNIGHT CONVECTION.

TEMPERATURES WILL BE VERY WARM THROUGH THIS PERIOD WITH MID TO UPPER
80S ACROSS THE MOUNTAINS AND LOWER 90S IN THE EAST. SOME WARMER
TEMPERATURES ARE POSSIBLE IF NOT HIT BY A PASSING SHOWERS. HAZY
CONDITIONS DURING THE DAY AND PATCHY FOG AT NIGHT.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
THURSDAY MAY BE ANOTHER REPEAT OF TUESDAY AND WEDNESDAY. THIS WILL
DEPEND ON A COLD FRONT MOVING THROUGH THE OHIO VALLEY. MORE THAN
LIKELY...WAVES ALONG THE FRONT WILL FOCUS ENERGY AND ORGANIZE
CONVECTION IN THE OHIO VALLEY. HOWEVER...LEE TROUGH WILL STILL BRING
SCATTERED CONVECTION OVER THE AREA AND MAINLY ACROSS THE MOUNTAINS.
ON FRIDAY...WAVES TRACKING WEST TO EAST ALONG THE FRONT WILL HELP
PUSH THE FRONT THROUGH THE REGION. THIS FRONT MAY STALL ACROSS NC
SATURDAY KEEPING A LOW THREAT OF SHOWERS ACROSS THE NC-VA BORDER.
NORTHERLY FLOW WILL BRING COOLER DRIER AIR INTO THE REGION
SATURDAY NIGHT INTO MONDAY.

&&

.AVIATION /19Z MONDAY THROUGH SATURDAY/...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP FROM NORTHWEST
NORTH CAROLINA UP THE BLUE RIDGE TO ROANOKE THIS AFTERNOON. TIMING
OF THUNDERSTORMS IN THE TAFS REFLECTS THIS TREND. AS STORMS DRIFT
EAST OF THE RIDGE LINE AND ONTO THE PIEDMONT THE CHANCE FOR
THUNDER WILL INCREASE AT LYH BUT AT THIS TIME WAS NOT HIGH ENOUGH
TO INCLUDE IN THE BODY OF THE TAF. ANY OF THE STORMS WILL RESULT
IN MVFR CEILINGS...PLUS VERY HEAVY RAIN WILL PRODUCE IFR
VISIBILITIES.

FOG AND LOW CLOUDS ARE EXPECTED AGAIN OVERNIGHT...ESPECIALLY AT
LOCATIONS THAT GET RAIN THIS AFTERNOON AND EVENING. THE
COMBINATION OF ANY RAIN...HIGH SURFACE DEW POINTS AND LIGHT WINDS
WILL LEAD TO MVFR FOG DEVELOPING IN THE 06-10Z TIME FRAME. THE LOW
CLOUDS AND FOG WILL DISSIPATE FROM 12-14Z AND THE DAYTIME
THUNDERSTORM/OVERNIGHT FOG CYCLE WILL START ALL OVER AGAIN.

LITTLE CHANGE IS EXPECTED THE NEXT SEVERAL DAYS. SOUTHERLY FLOW
AROUND A SURFACE HIGH WILL CONTINUE TO BRING MOISTURE INTO THE
AREA AND RESULT IN SCATTERED AFTERNOON AND EVENING THUNDERSTORMS
EACH DAY. A COLD FRONT IS FORECAST TO CROSS THE AREA FRIDAY AND
SATURDAY...WITH DRIER CONDITIONS DEVELOPING BEHIND THE FRONT FOR
SUNDAY AND INTO THE FOLLOWING WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...RCS
NEAR TERM...RCS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...AMS
Hazardous weather outlook, Jun 25, 4:30 AM EST, 12 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
530 AM EDT MON JUN 25 2007

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-260930-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
530 AM EDT MON JUN 25 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND
EVENING. PENNY SIZE HAIL...BURSTS OF FREQUENT LIGHTNING...AND
LOCALIZED HEAVY RAINFALL MAY OCCUR. THE GREATEST THREAT FOR
THUNDERSTORM ACTIVITY IS FROM 2:00 PM THROUGH 10:00 PM.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

DAILY THREAT OF SCATTERED THUNDERSTORMS IS ANTICIPATED FOR
TUESDAY THROUGH SATURDAY. ISOLATED SEVERE WEATHER MAY OCCUR
DURING THE PEAK HEATING PART OF THE DAY.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE SPARSE COVERAGE OF THE ANTICIPATED SEVERE ACTIVITY...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

11

In the hours before

Special weather statement, Jun 25, 4:01 PM EST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
501 PM EDT MON JUN 25 2007

VAZ007-252130-
TAZEWELL VA-
501 PM EDT MON JUN 25 2007

AT 458 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER TAZEWELL...MOVING EAST AT 30 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...GRATTON AT 510 PM EDT...

EXPECT RAINFALL AMOUNTS OF AN INCH DURING THE NEXT 30
MINUTES...ALONG WITH WIND GUSTS TO 40 MPH AND DANGEROUS LIGHTNING.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Special weather statement, Jun 25, 4:03 PM EST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
503 PM EDT MON JUN 25 2007

NCZ019-252130-
WILKES NC-
503 PM EDT MON JUN 25 2007

AT 502 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 7 MILES NORTHWEST OF BOOMER...OR ABOUT 3 MILES
NORTHWEST OF WILKESBORO RESEVOIR...MOVING EAST AT 65 MPH. THE STRONG
THUNDERSTORM WILL BE NEAR...FAIRPLAINS...FAIRPLAINS AT 510 PM EDT...
WILKES CO ARPT...HAYS AT 515 PM EDT...ROARING RIVER AT 520 PM EDT...

EXPECT RAINFALL AMOUNTS OF UP TO AN INCH DURING THE NEXT HOUR...WITH
DANGEROUS LIGHTNING AND WINDS GUSTING TO 35 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Special weather statement, Jun 25, 4:33 PM EST, 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
533 PM EDT MON JUN 25 2007

NCZ019-252200-
WILKES NC-
533 PM EDT MON JUN 25 2007

AT 532 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 3 MILES NORTH OF BOOMER...MOVING EAST AT 20 MPH.
THE STRONG THUNDERSTORM WILL BE NEAR...CRICKET AT 540 PM EDT...
MORAVIAN FALLS...WILKESBORO AT 545 PM EDT...NORTH WILKESBORO...
FAIRPLAINS AT 550 PM EDT...WINDY GAP AT 600 PM EDT...

EXPECT RAINFALL AMOUNTS OF AN INCH DURING THE NEXT HOUR...WINDS
GUSTING TO 45 MPH AND DANGEROUS LIGHTNING.

FOR ADDITIONAL WEATHER INFORMATION...VISIT US ON THE WEB AT
HTTP://WEATHER.GOV.

KM
Special weather statement, Jun 25, 4:51 PM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
551 PM EDT MON JUN 25 2007

VAZ013-252215-
PULASKI VA-
551 PM EDT MON JUN 25 2007

AT 549 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER RADFORD...MOVING EAST AT 5 MPH.

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH
A QUICK QUARTER INCH OF RAIN...AND WINDS GUSTING TO 30 MPH.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Special weather statement, Jun 25, 5:12 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
612 PM EDT MON JUN 25 2007

VAZ014-252230-
MONTGOMERY VA-
612 PM EDT MON JUN 25 2007

AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES WEST OF CHRISTIANSBURG...MOVING EAST AT
10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...SHAWSVILLE AT 630 PM
EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH
WINDS GUSTING TO 40 MPH AND HAEVY RAIN.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM
Special weather statement, Jun 25, 5:12 PM EST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
612 PM EDT MON JUN 25 2007

VAZ014-252230-
MONTGOMERY VA-
612 PM EDT MON JUN 25 2007

AT 610 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 2 MILES WEST OF CHRISTIANSBURG...MOVING EAST AT
10 MPH. THE STRONG THUNDERSTORM WILL BE NEAR...SHAWSVILLE AT 630 PM
EDT...

EXPECT FREQUENT DANGEROUS LIGHTNING IN THE PATH OF THIS STORM...WITH
WINDS GUSTING TO 40 MPH AND HEAVY RAIN.

LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR
UPDATES ON THIS DEVELOPING SITUATION.

KM

The radar

The Roanoke radar (KFCX), 17 km away, was scanning. The volume nearest the first event began at 22:14 UTC.

Open the radar archive at this moment

Event by event

10 thunderstorm wind, 2 hail. Local standard time, as filed.

Hail, Montgomery

When
June 25, 5:15 PM EST
Where
Montgomery County, Christiansburg
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
37.130, -80.420

Thunderstorm Wind, Giles

When
June 25, 6:35 PM EST
Where
Giles County, 1 mi S of Pearisburg
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
37.306, -80.730

Tree down on Highway 100.

Thunderstorm Wind, Botetourt

When
June 25, 7:14 PM EST
Where
Botetourt County, 2 mi W of Springwood
Measured
52 kt (60 mph) estimated gust
Property damage
$10,000
Crop damage
$5,000
Reported by
Public
Coordinates
37.550, -79.787

Crops destroyed from wind. Several large tree limbs were also reported down. Hail as large as pennies also occurred.

Thunderstorm Wind, Patrick

When
June 25, 7:17 PM EST
Where
Patrick County, 3 mi S of Stuart
Measured
52 kt (60 mph) estimated gust
Property damage
$2,000
Reported by
Department of Highways
Coordinates
36.587, -80.280

Trees down on Route 8 and Route 682.

Thunderstorm Wind, Carroll

When
June 25, 7:35 PM EST
Where
Carroll County, Hillsville
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Law Enforcement
Coordinates
36.770, -80.730

Tree down on Gardners Mill Road.

Thunderstorm Wind, Rockbridge

When
June 25, 7:38 PM EST
Where
Rockbridge County, Rockbridge Baths
Measured
52 kt (60 mph) estimated gust
Property damage
$1,000
Reported by
Department of Highways
Coordinates
37.900, -79.420

Tree down across Highway 39.

Thunderstorm Wind, Craig

When
June 25, 7:40 PM EST
Where
Craig County, 1 mi W of New Castle
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
37.500, -80.138

A large tree down.

Thunderstorm Wind, Rockbridge

When
June 25, 8:15 PM EST
Where
Rockbridge County, 4 mi NW of Glasgow
Measured
52 kt (60 mph) estimated gust
Property damage
$4,000
Reported by
Emergency Manager
Coordinates
37.671, -79.502

Several large trees down around Fancy Hill.

Thunderstorm Wind, Pittsylvania

When
June 25, 9:15 PM EST to 9:20 PM EST
Where
Pittsylvania County, 9 mi W of Danville Arpt
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
36.580, -79.492

Trees blocked Oak Hill Road in Brosville. Trees also blocked Route 57, Route 622 and Route 855.

Thunderstorm Wind, Amherst

When
June 25, 9:45 PM EST
Where
Amherst County, 5 mi W of Amherst
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
37.580, -79.141

Numerous large tree limbs down.

Thunderstorm Wind, Campbell

When
June 25, 10:00 PM EST
Where
Campbell County, Rustburg
Measured
52 kt (60 mph) estimated gust
Property damage
$500
Reported by
County Official
Coordinates
37.280, -79.100

Tree down on Browns Mill Road.

Hail, Bedford

When
June 25, 10:06 PM EST
Where
Bedford County, Goode
Measured
0.75 in hail
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
37.370, -79.380

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2007Every state in 2007This day in weather historyWarnings in Virginia, June 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 33157, 33140, 33141, 33148, 33146, 33150, 33143, 33151, 33153, 33154, 33155, 33156.